Pennsylvania, 2005Flooding in Pennsylvania, April 3 to 5, 2005
April 3 to 5, 2005 · NWS CTP · 2 events in 2 counties and zones
2 flood, as filed by the National Weather Service.
Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 2
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS State College, PA wrote its last area forecast discussion before the first event at Apr 3, 8:35 AM EST, 55 minutes earlier.
Area forecast discussion, Apr 3, 8:35 AM EST, 55 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE STATE COLLEGE PA
935 AM EDT SUN APR 3 2005
.SHORT TERM (REST OF TODAY THROUGH MONDAY)...
SFC LOW JUST NORTH OF BGM AT 12Z...IS ALREADY SHOWING SIGNS OF
FILLING. WAS DOWN AROUND 983 AT 09Z...ANALYZED AROUND 985 AT 12Z.
IN ITS WAKE WE ARE BREEZY AND SEEING HARDLY TYPICAL EARLY APRIL
CONDITIONS WITH WRAP AROUND SNOW SHOWERS OVER MUCH OF WRN
PA...RAIN SHOWERS OVER THE AREAS FURTHER EAST. SO FAR FCST
BEHAVING TODAY WITH THE HIGHER WRN ELEVATIONS SEEING THE FRQT SNOW
SHOWERS. JST/BFD OCCASIONALLY SEEING VIS DOWN 1/4 TO 1/2 MILE SO
SOME ACCUM SNOWS ARE CERTAINLY OCCURRING. WILL KEEP CURRENT
CONFIGURATIONS FOR WIND/WINTER WX WARNINGS AND ADVISORIES.
SLOW IMPROVEMENT SHUD CONTINUE OVER THE REGION AS SFC LOW
CONTINUES TO FILL AND PULL OFF THRU NEW ENG. MONDAY LOOKS LIKE THE
SUN WILL RETURN WITH PROFILES SHOWING MOISTURE SCOURING OUT ACROSS
ALL AREAS. TEMPS SHUD ALSO RETURN A BIT CLOSER TO SEASONAL.
LA CORTE
&&
.PREVIOUS DISCUSSION...
(ISSUED 330 AM EDT SUN APR 3 2005)
SYNOPSIS...
DEEP LOW PRESSURE (980 MB) CENTERED NEAR KAVP WILL MOVE SLOWLY
NORTH...THEN EAST INTO SOUTHEASTERN NEW YORK LATE TODAY. SIGNIFICANT
RAIN WILL CONTINUE FOR THE NEXT 6-8 HOURS...TO THE NW OF THE LOW
CENTER...WITH HEAVY SNOW ACROSS THE LAUREL HIGHLANDS AND NW MTNS.
SHORT TERM (TODAY THROUGH WEDNESDAY NIGHT)...
THE NEARLY STACKED SFC/UPPER LOW ACROSS NE PENN EARLY THIS MORNING
WILL SLOWLY LIFT NORTH AND EAST TODAY...BUT NOT BEFORE BRINGING
ADDITIONAL MODERATELY HEAVY RAINFALL (OF UP TO ONE INCH) TO OUR NE
ZONES...WITH A SWATH OF HEAVY SNOW (5-10) ACROSS PENNSYLVANIAS
WEST AND NW MTNS. GFS SNOWFALL THROUGH THIS AFTERNOON ABOUT 50%
HEAVIER THAN THE NAM AT KBFD...BUT NAM SHOWS THE OPPOSITE ACROSS THE
LAUREL HIGHLANDS WHERE KJST RECEIVES NOTABLY HIGHER SNOW AMOUNTS PER
THE NEAR 1.0 OF L.E.Q.. QPF FROM THE GFS AT KJST WOULD RESULT IN
ABOUT 5-6 OF SNOW ACCUMULATION. WATER VAPOR IMAGERY SHOWS
TWO...EMBEDDED SHORT WAVES (ONE OVER ECENT PENN LEADING TO THE HEAVY
CONVECTIVE RAINS AND TSRA...WITH THE OTHER PIVOTING SSW ACROSS THE
WRN PENN MTNS). MODELS INDICATE ENHANCED MID LVL FRONTOGENESIS TO
THE N AND WEST OF BOTH FEATURES AND WILL LEAD TO THE AFOREMENTIONED
MESOSCALE AREAS OF HEAVIER SNOWFALL TODAY. CURRENT WINTER STORM
WARNINGS AND SNOWFALL RANGES LOOK FAIRLY GOOD...SO NO MAJOR CHANGES
HERE.
THE MAIN WEATHER ISSUE FOR THE WEST LATER THIS MORNING INTO TONIGHT
WILL BE THE INCREASING NW WIND...GUSTING TO AROUND 50 MPH AT TIMES
ON THE RIDGES. THIS WIND...COMBINED WITH THE HEAVY WET SNOW COULD
LEAD TO DOWNED TREES AND UTILITY LINES RESULTING IN POWER OUTAGES.
FOR THE CENTRAL AND EAST...RAIN/SHOWERS WILL BE CHANGING OVER TO
SNOW AS THE 925-850 ZERO C ISOTHERM SHIFTS EAST ACROSS THE SUSQ
VALLEY DURING THE MID MORNING HOURS. ADDITIONAL QPF BEYOND 12Z FROM
SCENT PENN NE THROUGH THE SUSQ VALLEY WILL BE RATHER LIGHT
(GENERALLY 0.10 OR LESS). THE TRICKY AREA WILL BE THE HIGHER
TERRAIN OF SULLIVAN COUNTY WHERE THERE COULD BE A FEW HOUR PERIOD OF
MODERATE TO HEAVY SNOW BETWEEN 12Z AND 18Z TODAY...LEAVING 1 TO 3
INCHES OF SLUSHY SNOW. WILL BE ADJUSTING SNOW GRIDS TO PAINT THESE
LIGHT ACCUMULATIONS ACRS THE MTNS NE OF KIPT TODAY.
THE LOW GRADUALLY MOVES NE OVER THE NEW ENGLAND STATES TONIGHT
LEAVING JUST SCATTERED SNOW SHOWERS ACROSS THE NORTH DURING THE
FIRST HALF OF TONIGHT...WITH MINIMAL ADDITIONAL ACCUMULATIONS.
AFTER A PARTLY TO MOSTLY SUNNY DAY MONDAY WITH TEMPS A FEW DEG BELOW
NORMAL AND A BRISK...NW WIND...WELL SEE A SHARP SFC/UPR RIDGE
BUILDS EAST ACROSS OUR REGION FOR THE TUES/WEDNESDAY TIME FRAME.
THIS WELCOME PERIOD OF DRYING WILL ALLOW RIVERS AND STREAMS TO
RECEDE A DECENT AMOUNT BEFORE ANOTHER SLOW MOVING STORM BRINGS
ANOTHER POSSIBLE EXTENDED PERIOD OF RAIN BEGINNING THURSDAY.
LONG TERM (THURSDAY THROUGH SATURDAY)...
MREF SHOWS A RATHER HIGH VARIABILITY IN THE FORECAST 500 MB HEIGHTS
AND LOCATION OF THE POTENTIAL CLOSED UPPER LOW ACROSS THE MID
ATLANTIC REGION FRI/SAT. CONSENSUS MIN HEIGHT OF 543 DAM IS HIGHER
THAN OR PRESENT UPR LOW...SO THERES SOME PROMISING SIGN THAT THE
SYSTEM MAY BE A LITTLE MORE PROGRESSIVE AND LESS MOISTURE LADEN THAN
THIS ONE.
AVIATION...
WE WILL STILL HAVE TO CONTEND WITH MAJOR STORM SYSTEM OVER THE NEXT
12-18 HRS...WITH THE MAIN AVIATION PROBLEMS BEING SNOW AND GUSTY
WINDS. A SOLID SHIELD OF SNOW AND ASSOC IFR CONDS CURRENTLY COVERING
THE WESTERN HALF OF PA...WILL GRADUALLY SHIFT EAST TODAY. KBFD/KJST
WILL SEE MAINLY IFR CONDS...WITH ONLY SLOW IMPROVEMENT TO MVFR BY
EVENING. RAIN OCCURRING AT KIPT/KMDT EARLY THIS MORNING WILL
CONTINUE THRU SUNRISE WITH WARMER TEMPS HANGING ON A BIT LONGER.
MAINLY MFVR CONDS TO PERSIST AT KAOO/KUNV/KIPT...WITH OCNL IFR THRU
THE MORNING HOURS IN SNOW. CONDS WILL IMPROVE AT ALL SITES DURING
THE EVENING HOURS. THE OTHER CONCERN WILL BE STRONG GUSTY WINDS.
SUSTAINED NW WINDS OF 20-30 KTS WILL BE COMMON...WITH GUSTS OF 30-40
KTS. THE STRONGEST WINDS WILL LIKELY OCCUR DURING THE DAYLIGHT
HOURS...AS THERE WILL BE A BETTER POTENTIAL FOR MIXING.
HYDROLOGY...
DECIDED TO REMOVE THE FLOOD WATCH SEVERAL HOURS EARLY SINCE WERE
EXPERIENCING WIDESPREAD STREAM AND RIVER FLOODING OVER TH EASTERN
HALF OF THE CWA...AND ADDITIONAL RAINFALL SHOULDNT ADD MUCH TO THE
CURRENT PROBLEMS.
STORMS TOTAL RAINFALL AMOUNTS SO FAR RANGED FROM 2-3 ACROSS THE
SUSQ VALLEY WITH 1-2 INCHES FURTHER WEST.
&&
.CTP WATCHES/WARNINGS/ADVISORIES...
PA...WIND ADVISORY FOR PAZ004-005-010-017-024-033 FROM 8 AM SUNDAY
TO 2 AM MONDAY.
...WINTER STORM WARNING FOR PAZ004-005-010-024-033 FROM 8 AM
SUNDAY TO 7 PM SUNDAY.
...WINTER WEATHER ADVISORY FOR PAZ006-011-017 FROM 8 AM SUNDAY TO
7 PM SUNDAY.
&&Hazardous weather outlook, Apr 3, 5:22 AM EST, 4 hours 8 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE STATE COLLEGE PA
622 AM EDT SUN APR 3 2005
PAZ004>006-010>012-017>019-024>028-033>037-041-042-045-046-049>053-
056>059-063>066-041021-
ADAMS PA-BEDFORD PA-BLAIR PA-CAMBRIA PA-CAMERON PA-CLEARFIELD PA-
COLUMBIA PA-CUMBERLAND PA-DAUPHIN PA-ELK PA-FRANKLIN PA-FULTON PA-
HUNTINGDON PA-JUNIATA PA-LANCASTER PA-LEBANON PA-MCKEAN PA-
MIFFLIN PA-MONTOUR PA-NORTHERN CENTRE PA-NORTHERN CLINTON PA-
NORTHERN LYCOMING PA-NORTHUMBERLAND PA-PERRY PA-POTTER PA-
SCHUYLKILL PA-SNYDER PA-SOMERSET PA-SOUTHERN CENTRE PA-
SOUTHERN CLINTON PA-SOUTHERN LYCOMING PA-SULLIVAN PA-TIOGA PA-
UNION PA-WARREN PA-YORK PA-
622 AM EDT SUN APR 3 2005
THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL PENNSYLVANIA.
.DAY ONE...TODAY:
...A WINTER STORM WARNING IS IN EFFECT UNTIL 7 PM TODAY FOR THE
LAUREL HIGHLANDS AND NORTHWEST MOUNTAINS OF PENNSYLVANIA...
...A WINTER WEATHER ADVISORY IS IN EFFECT FOR POTTER...CAMERON
AND CLEARFIELD COUNTIES UNTIL 7 PM TODAY...
...A WIND ADVISORY IS IN EFFECT FOR THE LAUREL HIGHLANDS AND
NORTHWEST MOUNTAINS OF PENNSYLVANIA TODAY THROUGH 2 AM MONDAY...
A INTENSE...SLOW MOVING STORM CENTERED OVER NORTHEASTERN PENNSYLVANIA
THIS MORNING WILL BRING WINDY AND COLDER CONDITIONS TO THE REGION
TODAY AS THE HEAVY RAIN DIMINISHES...BUT CHANGES OVER TO PERIODS OF
SNOW. STEADIER...AND HEAVIER SNOW WILL BRING SIGNIFICANT ADDITIONAL
ACCUMULATION OF 3 TO 5 INCHES OVER THE WESTERN AND NORTHWEST
MOUNTAINS. THERE...THE COMBINED EFFECT OF WINDS GUSTING AS HIGH AS 45
TO 50 MPH...AND THE HEAVY WET SNOW...COULD LEAD TO SOME DOWNED TREES
AND UTILITY LINES CREATING POWER OUTAGES.
THE STRONG...GUSTY NORTHWEST WINDS WILL BEGIN TO SLOWLY DIMINISH
AFTER MIDNIGHT TONIGHT.
.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY:
ANOTHER SLOW MOVING STORM WILL BRING THE CHANCE FOR SIGNIFICANT
RAINFALL LATER THURSDAY INTO SATURDAY. SHOULD THE STORM TAKE A
SIMILAR TRACK TO THE ONE WERE EXPERIENCING THIS
WEEKEND...SIGNIFICANT RISES ON STREAMS AND RIVERS WILL OCCUR WITH
SOME FLOODING POSSIBLE.
LAMBERT
Flood, Snyder
- When
- April 3, 9:30 AM EST to April 5, 7:00 AM EST
- Where
- Snyder forecast zone
- Reported by
- EMERGENCY MANAGER
- Coordinates
- 40.770, -77.070 (the zone’s center; the record gives no point)
Heavy rain caused the Susquehanna River at Sunbury to flood. The river exceeded flood stage of 24 feet at 09:30 EST on the 3rd, crested at 26.15 feet at 23:00 EST on the 3rd, then fell back below flood stage at 07:00 EST on the 5th.
Flood, Northumberland
- When
- April 3, 9:30 AM EST to April 5, 7:00 AM EST
- Where
- Northumberland forecast zone
- Reported by
- EMERGENCY MANAGER
- Coordinates
- 40.852, -76.709 (the zone’s center; the record gives no point)
- Flood
- Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- High Wind in West Virginia, April 3, 20051 death · 2 injured · 50 kt wind · 6 events
- Flood in Pennsylvania, April 3 to 5, 2005$40 million · 1 event
- Flash Flood in Pennsylvania, April 3, 2005$3.0 million · 1 event
- Flash Flood in New York, April 3, 2005$3.0 million · 1 event
- Flooding in Maine, April 3 to 4, 2005$1.3 million · 17 events
- Heavy Snow in New York, April 3, 20052 injured · $600,000 · 5 events
- Flooding in New Hampshire, April 3 to 4, 2005$945,000 · 10 events
- Flood in Pennsylvania, April 3 to 6, 2005$1.0 million · 1 event
- Flash Flood in Pennsylvania, April 3, 2005$1.0 million · 1 event
- Flood in Pennsylvania, April 3, 2005$1.0 million · 1 event
- Flood in Pennsylvania, April 3 to 4, 2005$500,000 · 1 event
- Flood in New York, April 3, 2005$275,000 · 1 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5443596, 5443597.